Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 12, 2003, 6:44 PM EDT for Fulton County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2003, 6:44 PM EDT (22:44 UTC)
- Expired
- Aug 12, 2003, 7:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Fulton County, NY
The radar
The Albany radar (KENX), 66 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 122244 SVRALY NYC035-122345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 644 PM EDT TUE AUG 12 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FULTON COUNTY IN EASTERN NEW YORK * UNTIL 745 PM EDT * AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ROCKWOOD...OR ABOUT 8 MILES WEST OF GLOVERSVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLEECKER AND GLOVERSVILLE AT 655 PM EDT MAYFIELD AT 705 PM EDT CRANBERRY CREEK AND BROADALBIN AT 710 PM EDT NORTHVILLE AT 720 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH... FREQUENT LIGHTNING...AND VERY HEAVY RAIN. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. $$ LAT...LON 4315 7461 4298 7455 4304 7413 4323 7417
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:15 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 12, 4:15 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 415 PM EDT TUE AUG 12 2003 WORKZONES AVAILABLE. SORRY FOR BEING A BIT LATE ON THINGS...AND NOT RESPONDING ON 12 PLANET. LOTS OF TECHNICAL ISSUES GOING ON IN THIS OFFICE TODAY...PLUS MORE HEAVY RAINERS GOING ON. .DISC...FINALLY...THERE IS END TO THIS REALLY NASTY WEATHER PATTERN HE ETERNAL UPPER AIR TROUGH IS FINALLY BEGINNING TO BREAK DOWN...BUT NOT WITHOUT ONE MORE EVENING OF HEAVY RAINERS. TWO TROUGHS ARE THE FOCUSING MECHANISMS FOR THE DEVELOPMENT...ONE ACROSS OUR SOUTHERN ZONES...AND ANOTHER JUST NORTH OF OUR REGION. THE NORTHERN ONE...IS THE LEADING OF THE LONG AWAITED DRIER AIR. TDS ACROSS QUEBEC DROPPED MARKEDLY...AS LOW AS THE 40S IT WILL TAKE AWHILE BEFORE WE GET ANYWHERE NEAR THAT DRY. WE EXPECT THE ACTIVITY TO PEAK AROUND SUNSET...THEN SLOWLY DIE OFF THEREAFTER. WILL SPLIT THE TONIGHT PERIOD INTO TWO PERIODS...AND CONFINED THE ACTIVITY TO THE EVENING. (MAVS AND FWCS GIVE MOST OF OUR AREA > 30 POP THRESHOLD FOR THE ENTIRE EVENING PERIOD). WE WILL LEAVE THE FLOOD WATCH UP AS IS...AND LET IT EXPIRE AT 11 PM...UNLESS THE ACTIVITY SETTLES DOWN BEFORE THEN. TOMORROW...WE WILL STILL HAVE THE HUMIDITY AROUND...BUT SLOWLY THE COLUMN WILL DRY OUT AS THE NORTHERN TROUGH SHIFTS TO OUR SOUTH AND RUNS OUT OF SUPPORT. STILL...SURFACE BASED CAPES ARE HIGH (NARROW) AND WITH SOME SUBSIDENCE...A CAP WILL BEGIN TO FORM. WITH THE WET GROUND WILL KEEP A SLIGHT CHANCE GOING FOR THE AFTERNOON...BUT THE ACTIVITY SHOULD BE A LOT LESS THAN TODAY AND MORE PROGRESSIVE. BY THURSDAY INTO FRIDAY...THE TROUGH RETROGRADES INTO A CUTOFF TO OUR SOUTHWEST...AND A RIDGE BUILDS OVERHEAD. NOW...IT WILL GET RATHER HOT...BUT NOT AS HUMID. WE SHOULD BE CAPPED PRETTY FIRMLY. HOWEVER...AGAIN WITH THE MOIST GROUND...WOULD NOT BE SURPRISED IF AN ISOLATED SHOWER OR STORM POPS UP BUT BELIEVE RIGHT NOW THE CHANCES OF THAT HAPPENING ARE < 20 AND NOT ENOUGH TO WORTH MENTION. .EXTENDED...THE MODELS HAVE FINALLY COME AROUND AND THE GFS IS PRETTY MUCH ON BOARD WITH THE OLD EUROPEAN. THEY BOTH TAKE THE NEXT UPSTREAM TROUGH AND MOVE IT QUICKLY TO OUR EAST...AS ANOTHER TROUGH DROPS EAST...BUT MUCH FURTHER EAST THAN THE ONE THAT HAS PLAGUED US FOR THE PAST 11 DAYS. LOOKS AS IF WE WILL BE ON THE ANTICYLONIC SIDE OF IT...WITH A FRESH CANADIAN HIGH BUILDING IN ON SATURDAY. THE COLD FRONT LOOKS TO GO THROUGH FRIDAY NIGHT. BY CROSSING AT NIGHT THIS SHOULD MINIMIZE ANY CONVECTION. ALSO...THE ONLY UPPER AIR SUPPORT (WEAK AT THAT) IS ACROSS OUR NORTHERN ZONES SO WILL KEEP CHC IN THOSE ZONES ONLY. A WEAK SHORT WAVE LOOKS TO MOVE BEHIND THE FRONT ON SATURDAY. WITH A NW FLOW...WILL THROW A CHANCE OF SHOWERS AGAIN TO MY NORTH DURING THE AFTERNOON. SUNDAY LOOKS REALLY NICE FROM THIS VANTAGE POINT...LOW HUMIDITY AND COMFORTABLE TEMPS. ANOTHER FAST MOVING COLD FRONT MIGHT BRING SOME SHOWERS MONDAY...BUT IT SHOULD MOVE ALONG...AS ANOTHER CANADIAN HIGH BUILDS IN BEHIND THAT FOR MIDWEEK. .HYDROLOGICAL DISCUSSION...MORE HEAVY RAINERS IN STORE FOR THIS EVENING. HEAVY RAIN IN CENTRAL HAMILTON AND SOME MORE ACROSS VERMONT. SAME OLD DEAL...MOST AREAS WILL NOT RECEIVE THAT MUCH RAIN...BUT A FEW SPOTS COULD HAVE LOCALIZED FLOODING. THE SHOWERS HAVE NOT BEEN A LONG LASTING AS YESTERDAY AND SO FAR HAS LEFT BEFORE DOING ANY SUBSTANTIAL FLOODING. AFTER THIS EVENING...THE THREAT OF FLASH FLOODING WILL BEGIN TO DIMINISH. ONLY WIDELY SCATTERED ACTIVITY EXPECTED ON WEDNESDAY...AND ISOLATED (AT MOST) THURSDAY AND FRIDAY. THE WEEKEND LOOKS MAINLY RAINFREE...SO FINALLY WE CAN DRY OUT .ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THIS AFTERNOON AND EVENING. HWJIV
Hazardous weather outlook, Aug 12, 4:14 AM EDT, 14 hours 30 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-121045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 415 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING. LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 12, 3:02 PM EDT, 3 hours 42 minutes before
MAZ001-121945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 302 PM EDT TUE AUG 12 2003 ...THUNDERSTORMS WITH TORRENTIAL RAIN IN BERKSHIRE COUNTY... AT 258 PM EDT DOPPLER WEATHER RADAR INDICATED AN AREA OF THUNDERSTORMS STRETCHING FROM SAVOY...NORTH TO THE MASSACHUSETTS VERMONT BORDER...INCLUDING SAVOY MOUNTAIN STATE FOREST. THESE STORMS ARE NEARLY STATIONARY AND ARE CAPABLE OF PRODUCING RAINFALL IN EXCESS OF AN INCH AN HOUR. THIS RAIN WILL PRODUCE PONDING ON ROADWAYS AND MARKED RISES ON SMALL CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER FOR ANY POSSIBLE WARNING CONCERNING THIS RAINFALL. A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA.
Special weather statement, Aug 12, 3:13 PM EDT, 3 hours 31 minutes before
NYZ063-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 313 PM EDT TUE AUG 12 2003 ...A SHOWER WITH TORRENTIAL RAIN IN ULSTER COUNTY... AT 310 PM EDT DOPPLER WEATHER RADAR INDICATED A SHOWER WITH VERY HEAVY RAIN 3 MILES EAST OF ULSTER HEIGHTS...OR 6 MILES NORTHWEST OF ELLENVILLE...MOVING NORTHEAST AT 5 MPH. THIS SHOWER...CAPABLE OF PRODUCING TORRENTIAL RAIN...WILL BE NEAR... KERHONKSON AT 330 PM EDT... SUNDOWN AT 340 PM EDT... RIGGSVILLE AND PEEKAMOOSE AT 400 PM EDT... OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE BOICEVILLE...GREENFIELD PARK...NAPANOCH...OLIVEBRIDGE...ULSTER HEIGHTS AND WEST SHOKAN THESE STORMS ARE VERY SLOW MOVING AND ARE CAPABLE OF PRODUCING RAINFALL IN EXCESS OF AN INCH AN HOUR. THIS RAIN WILL PRODUCE PONDING ON ROADWAYS AND MARKED RISES ON SMALL CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER FOR ANY POSSIBLE WARNING CONCERNING THIS RAINFALL. A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA.
Special weather statement, Aug 12, 4:09 PM EDT, 2 hours 35 minutes before
NYZ058-059-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 409 PM EDT TUE AUG 12 2003 ...A THUNDERSTORM PRODUCING FLOODING IN GREENE COUNTY... AT 407 PM EDT A TRAINED WEATHER SPOTTER REPORTED A THUNDERSTORM OVER ROUND TOP...OR 8 MILES NORTHWEST OF CATSKILL...NEARLY STATIONARY. THIS THUNDERSTORM...IS PRODUCING VERY HEAVY RAIN...WILL BE NEAR... LEEDS AND CATSKILL AT 430 PM EDT...
Special weather statement, Aug 12, 4:30 PM EDT, 2 hours 14 minutes before
NYZ032-033-122115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 430 PM EDT TUE AUG 12 2003 ...A THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES... AT 428 PM EDT DOPPLER WEATHER RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM 10 MILES SOUTHEAST OF OLD FORGE...THIS THUNDERSTORM IS DRIFTING SLOWLY NORTH AT LESS THAN 5 MPH. THIS THUNDERSTORM IS PRODUCING HEAVY RAIN...CAPABLE OF PRODUCING IN EXCESS OF 2 INCHES PER HOUR...AND WILL BE NEAR... INLET AT 445 PM EDT... EAGLE BAY AT 450 PM EDT... RUSSIAN LAKE AND BIG MOOSE AT 505 PM EDT...
Special weather statement, Aug 12, 5:40 PM EDT, 1 hour 4 minutes before
NYZ038-122215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 540 PM EDT TUE AUG 12 2003 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY WITH TORRENTIAL RAIN... AT 540 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF PAINES HOLLOW...OR 2 MILES SOUTH OF LITTLE FALLS. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE AFFECT LITTLE FALLS...DOLGEVILLE AND FAIRFIELD THROUGH 615 PM. OVER AN INCH OF RAIN MAY FALL WITH THIS STORM AND PRODUCE LOCALIZED FLOODING.
Special weather statement, Aug 12, 6:08 PM EDT, 36 minutes before
NYZ033-038>040-082-122230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 608 PM EDT TUE AUG 12 2003 ...STRONG THUNDERSTORMS IN HAMILTON...MONTGOMERY...HERKIMER AND FULTON COUNTIES... AT 604 PM EDT DOPPLER WEATHER RADAR INDICATED THE STRONG THUNDERSTORMS IN SOUTHERN HERKIMER HAS MOVED INTO PALATINE BRIDGE IN MONTGOMERY COUNTY...OR OVER CANAJOHARIE 13 MILES NORTH OF LITTLE FALLS...MOVING NORTHEAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND TORRENTIAL RAIN...WILL BE NEAR... STRATFORD AND EPHRATAH AT 610 PM EDT...KNAPPVILLE AT 615 PM EDT... ROCKWOOD AND FULTONVILLE AT 625 PM EDT...CAROGA LAKE AND JOHNSTOWN AT 630 PM EDT. BLINDING RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THIS STORM. BOATERS SHOULD SEEK HARBOR AT ONCE.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:17 PM EDT | Flash Flood Warning | ALY | Dutchess | 4 hr |
| Aug 12, 5:46 PM EDT | Flash Flood Warning | ALY | Herkimer | 119 min |
| Aug 12, 7:32 PM EDT | Flash Flood Warning | ALY | Montgomery | 118 min |
| Aug 12, 7:40 PM EDT | Flash Flood Warning | ALY | Warren | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.